Skip to main content
eScholarship
Open Access Publications from the University of California

Code Blue: Life-threatening Methemoglobinemia

  • Author(s): Ponce Ríos, José D.
  • Yong, Rothsovann
  • Calner, Paul
  • et al.
Abstract

Most cases of acquired methemoglobinemia result from exposure to certain drugs or toxins. One of the more common and well-described causes in the literature is exposure to topical benzocaine during medical procedures. We present a case series of acute acquired methemoglobinemia from a food source that has not been previously described in the literature: a dessert. Three patients, ages 5, 33, and 86 years, were brought to our emergency department by ambulance after becoming extremely ill from ingesting a dessert containing nitre powder at a family gathering. They all presented with hypotension, cyanosis, and hypoxia that was not responsive to oxygen administration. The adult patients had major improvement of symptoms after a single dose of methylene blue. In contrast, the 5-year-old child who had the worst symptoms minimally improved with administration of two doses of methylene blue requiring intensive care admission and transfer to a tertiary care center.

Main Content
Current View